Skip Navigation
Skip to contents

JKSCT : Journal of The Korean Society of Clinical Toxicology

OPEN ACCESS
SEARCH
Search

Author index

Page Path
HOME > Browse Articles > Author index
Search
Si-Han Sung 1 Article
Drug induced Pulmonary Edema
Si-Han Sung, Hye-Young Jang, Hoon Lim
J Korean Soc Clin Toxicol. 2010;8(2):113-121.   Published online December 31, 2010
  • 73 View
  • 0 Download
AbstractAbstract PDF
Purpose: Drug-induced non-cardiogenic pulmonary edema has been reported on in a drug case series. For most of the agents that cause pulmonary edema, the pathogenic mechanisms that are responsible for the pulmonary edema remain unknown. We report here on the cases of suspected drug-induced pulmonary edema and we analyze the clinical characteristics. Methods: We reviewed the medical records of 1,345 patients who had drug adverse effects and drug poisoning from January 2005 to July 2010, and 480 of these patients were admitted to the EM Department. Among them, 17 patients developed abnormal chest radiological findings and they were analyzed for any clinical characteristics, the initial symptoms, securing the airway and the clinical results. Results: Seventeen patients out of 480 (3.54%) developed drug-induced abnormal chest radiographic pulmonary edema; they displayed initial symptoms that included mental change (41.2%), dyspnea (17.6%), vomiting (11.8%), etc, and some displayed no symptoms at all (11.8%). Only 3 patients out of the 11 who died or had severe pulmonary edema were able to obtain an advanced airway prior to their arrival to the EM Department. Clinical recovery was generally rapid and this was mostly completed within 6 hours. The mortality rate was 11.8% (2 of 17 patients), and the causative drugs were found to be propofol (35.3%, 6 of 17 patients), multiple drugs (41.2% or 7 out of 17) and one patient each with ephedrine, ethylene glycol, doxylamine and an unknown drug, respectively. Conclusion: Drug-induced pulmonary edema and deaths are not uncommon, and recovery is typically rapid with few long-term sequelae when drug administration is discontinued. Oxygen therapy and securing the airway must be performed during transportation for patients with pulmonary edema.

JKSCT : Journal of The Korean Society of Clinical Toxicology